Medical providers aren’t immune to making mistakes. Unfortunately, those mistakes can quickly put a person’s life in danger or cause them serious injuries.
Making a mistake on the dosage of a medication, providing too much of the medication or even prescribing the wrong medication could seriously hurt a patient. For example, overprescribing opioids has been linked to addiction in some patients, and prescribing two medications that have a negative interaction could be harmful or fatal.
Medication errors happen for many reasons
Medication errors can happen for many reasons ranging from not having the right information about the patient’s allergies or co-prescribed medications to selecting the wrong dosage for the patient’s weight or age.
Medication errors are more common when a treatment regimen is complex, and they may occur if similar-looking drug names get mixed up.
It’s important for medical providers to write legibly so that their assistants or others who input the prescription formation get the right drug. Many drugs have similar names, but they may work completely differently in the body.
Something as simple as hitting the wrong button when inputting a medication into a computer system could also result in a medication error.
How can patients help protect themselves?
If a medication doesn’t look like what you normally take, always reach out to your provider before using it. You can also ask for a list of your medications.
Normally, at a pharmacy, a pharmacist will call your medical provider if there is a problem with your medications. They will also tell you if an interaction is possible. If an interaction could be possible, it’s reasonable to reach out to your medical provider to clarify that this is the correct medication for you. If it’s not, then they can call in a new medication. Sometimes, they will opt to treat patients with medications that may cause interactions because of the likelihood of a successful treatment compared to the risk of injury. This is something that should be discussed with you.
What can patients do if they are hurt by a medication error?
The first thing to do is to get medical attention for any medication error that has caused symptoms. Your health comes first, so go to the emergency room if you have symptoms. After that, you can look into speaking with your provider and making a claim if an error was made.